Beta Blockers Overdose

Fact Checked

Beta blockers overdose occurs when an individual ingests more than the recommended dosage of beta blockers, medications used to treat high blood pressure.

Beta Blockers Overdose

Beta Blockers Overdose

Beta blockers overdose occurs when an individual ingests more than the recommended dosage of beta blockers. Beta blockers are prescription medications used to treat high blood pressure. Apart from high blood pressure, beta blockers are also used to treat ischemic heart disease, heart failure, arrhythmias, migraine headache, tremors, portal hypertension, and aortic dissection. It is generally very safe to ingest beta blockers, and its maximum recommended dose is 20 mg/day.  Beta blockers are also called beta adrenergic antagonists

Where are Beta Blockers Found?

The following beta blockers are sold under a range of prescription names which include:

  • Acebutolol (Sectral)
  • Atenolol (Apo-atenolol)
  • Penbutolol (Levatol)
  • Poropranolol (Inderal)
  • Betaxolol (Kerlone)
  • Metoprolol (Toprol)
  • Bisoprolol (Zebta)
  • Labetalol (Normodyne)
  • Carteolol (Cartol)
  • Nadolol (Corgard)
  • Esmolol (Brevibloc)
  • Sotalol (Betapace)
  • Pindolol (Novo-pindol)
  • Timolol (Apo-timol)

*This list may not be all-inclusive.

Causes of Beta Blockers Overdose?

Beta Blockers overdose have the same causes as any other drug overdose. They are either classified as intentional (deliberate) or accidental:

  • Intentional or planned overdose
    • To bring harm upon self or suicide attempt
    • To gain attention on self
    • To get sensation of “highness”
    • To abuse child
    • Accidental or unplanned overdose
      • Mistaking pills for candies or ingestion out of curiosity (common in infants and young children)
      • Taking an incorrect mediation or taking wrong doses of the right medication
      • Taking more than the recommended dosage unknowing that it is already beyond dosage
      • Taking multiple medications with diazepam unknowing of its contents

Signs and Symptoms of Beta Blockers Overdose

Effects of beta blockers overdose may affect different organs thus the signs and symptoms may vary. The most common signs and symptoms of beta blockers include:

  • Eyes, ears, nose, and throat
    • Blurred vision or doubled vision
    • Airways and lungs
      • Trouble breathing or no breathing at all
      • Wheezing
      • Heart and blood
        • Low blood pressure
        • Quick or slow heartbeat
        • Irregular heartbeat
        • Light headedness
        • Heart failure
        • Shock
        • Nervous system
          • Excessive sweating
          • Nervousness
          • Coma
          • Confusion
          • Drowsiness
          • Weakness
          • Convulsion
          • Fever
          • In children, a common symptom is low blood sugar.

First Aid Management for Beta Blockers Overdose

Treatment for beta blockers overdose will involve removing the remaining beta blocker in the system. Some first aid trips recommended in cases of beta blockers overdose include:

  • Immediately call for emergency medical service if the individual has collapsed or stopped breathing.
  • Initiate CPR if the individual has weak breathing or is not breathing at all.
  • If no symptoms are present, call Poison Control immediately and they will advice on how to continue.
  • Do not force the individual to vomit, nor should food or beverages be given.
  • Bring the overdosed beta blocker drug or empty bottle to the emergency room or doctor’s office or give to the emergency team.

Disclaimer: This article does not provide medical advice and should not be substituted for formal training. The information given should not be used for self-diagnosis. Seek medical attention when necessary. It is important to recognise medical emergencies at all times to avoid complications from developing. To learn more about to how to properly manage beta blocker overdose, enrol in First Aid Courses and CPR Courses with St Mark James Training.

Online Sources:

http://www.nlm.nih.gov/medlineplus/ency/article/002578.htm

http://www.uptodate.com/contents/beta-blocker-poisoning

Was this post helpful?

No comments yet.

Leave a Reply

Please solve captcha * Time limit is exhausted. Please reload CAPTCHA.

The information posted on this page is for educational purposes only.
If you need medical advice or help with a diagnosis contact a medical professional

  • All cprtrainingcourses.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.

  • All cprtrainingcourses.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.